Virginia, 2023

Damaging Winds in Virginia, July 2, 2023

July 2, 2023 · NWS LWX · 4 events in 1 county or zone

A couple of severe thunderstorms initiated off the bay breeze near and to the south of Baltimore. Meanwhile, a couple of isolated thunderstorms produced sporadic wind damage further west in the vicinity of a lee pressure trough.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A couple of severe thunderstorms initiated off the bay breeze near and to the south of Baltimore. Meanwhile, a couple of isolated thunderstorms produced sporadic wind damage further west in the vicinity of a lee pressure trough.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 2, 8:43 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 2, 8:43 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
943 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Spotty showers and thunderstorms look to continue this evening
although activity will gradually wane overnight. A cold front will
move through the area Monday bringing another round of scattered
severe thunderstorms. The front will settle off to the south Tuesday
into Wednesday. High pressure will build over the Mid-Atlantic
Wednesday into Thursday before another cold front approaches later
in the week and into the weekend.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A Severe Thunderstorm Watch remains in effect for Baltimore,
Baltimore City, Baltimore, Harford, and Cecil counties until 11pm.
Convection continues to bubble in this area although the trend is
downward from just a few hours ago. Elsewhere things remain
relatively quiet with a focus toward the west across northern and
central WV as the next line of showers and thunderstorms
progresses eastward. Uncertainty remains to if this line will
hold together or not as it crosses the mountains. MLCAPE values
ahead of the line remain between 500-1000 j/kg with 0-6km bulk
effective shear values around 30-40kts. CIN has slowly returned
as the inversion tries to reassert itself overnight into Monday
morning. Even with that said, the line of storms should make a
run at western portions of the CWA before 11pm. Primary threats
with the storms during this time would be wind with DCAPE values
ranging between 1000-1300 j/kg along and west of Blue Ridge and
particularly the Allegheny Front where the confidence is the
highest for storms to hold together. Beyond midnight, storms
should be on the weakening trend with isolated showers and
perhaps a thunderstorm in areas east of Blue Ridge before the
Monday morning commute.

Areas of patchy fog will likely develop especially in areas
that did see the rain today i.e central and northeast MD as well
as in the river valleys. Fog will not be as widespread tonight
due to ample convective debris and cloud cover pushing through.
Expect another sticky night ahead with lows in the upper 60s and
low 70s for most outside the mountains.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
A fairly persistent summertime pattern is in place with more
heat, humidity, and thunderstorm chances. The renewed chances
for convection stem from a broad, slow-moving trough which
currently resides over the Illinois/Indiana border. The forcing
from this trough arrives during the peak heating of the day.
Thus, expect scattered to numerous showers and thunderstorms to
break out during the afternoon to evening hours. Given
sufficient vertical shear, a Slight risk for severe weather
looms from U.S. 15 eastward. However, there are plenty of
factors to address ahead of this next convective episode. This
would include degree of cloud debris from nocturnal upstream
convection and placement of residual boundaries. Aside from
convective threats, it will be another toasty one with high
temperatures punching into the low 90s, accompanied by heat
indices nearing the 100 degree mark. Some thunderstorms could
linger into the night depending on how much instability remains.
Nighttime conditions remain humid with low temperatures in the
low 70s.

The shortwave trough is set to exit the coast by Tuesday
afternoon. Depending on how quickly this feature pushes out of
the region will dictate thunderstorm chances for Independence
Day. Generally speaking, have opted to hold the chance for
showers around 25 to 35 percent, locally higher toward the
Mason-Dixon Line and along the Alleghenies. For those with
outdoor plans, conditions remain on the warm and humid side as
heat indices push into the mid 90s. If any showers do
materialize, they should weaken/dissipate after dark. Forecast
lows are in the upper 60s to low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
High pressure over the Atlantic will cause a southerly flow for
Wednesday and Thursday. Weak upper-level ridging will likely be
overhead between an upper-level trough over the Great Lakes and
an upper-level trough off the New England Coast. The
combination of weak ridging along with a southerly flow will
cause more hot and humid conditions. A few showers and
thunderstorms are possible, mainly during the afternoon and
evening each day. However, coverage should remain isolated or
scattered due to the ridging overhead.

The upper-level trough will gradually slide east, at least
breaking down the weak ridging over our area Friday through
Saturday. A cold front will approach the area from the west
during this time. This will increase chances for showers and
thunderstorms during this time, with most of the coverage
expected during the afternoon and evening hours. There is the
chance for stronger storms and instances of flooding, but
confidence is too low at this time.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
VFR conditions have returned to all the TAF terminals this evening
and look to continue through at least 04-06z/12-2am Monday morning.
All eyes turn toward the west as a line of showers and thunderstorms
approach from KMGW/KCKB and KBKW. This line will continue to
progress eastward to K2G4/KCBE/KEKN and KHSP between
02-04z/10pm- 12am. Beyond this point, thunderstorms will be on
the weakening trend as they progress east toward KMRB. Coverage
will go from scattered to isolated with a mention of VCSH left
in at all the corridor terminals between 06-09z/2-5am. Highest
impacts from storms look to be from KMRB points west with more
uncertainty to if the convection can hold on further east. VCSH
has been used instead VCTS as we are beyond the diurnal curve.

By early Monday morning, expect a few patchy areas of fog
especially in areas that did see the rain i.e KBWI and KMTN as
well as in the valleys along and west of the Blue Ridge. Vsbys
may fall to MVFR levels in the locations with an outside chance
of IFR vsbys in around KCHO and KSHD. Confidence in this is
fairly low based upon the convection decaying overnight and
cloud cover leftover heading into Monday morning and midday.
Any fog should erode by 14Z/10am allowing for VFR conditions to
prevail at all TAF sites.

Additional rounds of showers and thunderstorms, some being strong to
severe, are possible Monday. As for timing Monday, expect
VCTS/VCSH or SHRA/TSRA to increase after 16-20Z/12pm-4pm for
terminals along and west of a line from KMRB/KCHO/SHD and east
into the corridor between 18-23z/2pm-7pm. Expect intermittent
MVFR to IFR conditions during this time. Outside of storm
activity, VFR conditions are likely to prevail. Gusts up to 25
kts are possible out of the Monday afternoon and evening as the
front slowly passes. Expect erratic and stronger gusts in and
around any storm activity that may form.

For Tuesday/Independence Day, there is some shower potential, but
the coverage should be less in the wake of the shortwave passage.
Aside from the storm chances, VFR conditions are likely.

VFR conditions are expected most of the time for Wednesday and
Thursday. Isolated to scattered storms are possible during the
afternoon and evening hours each day.

&&

.MARINE...

SCAs will continue through early Monday morning for the lower
tidal Potomac and middle/southern bay. Additional SCAs are
possible Monday afternoon and evening as the mid-level trough
and cold front push across the region. Meanwhile, additional
rounds of showers and thunderstorms are expected Monday
afternoon and Monday evening. Some of these storms look to be
strong to severe with wind gusts in excess of 34KT, large hail,
and frequent lightning strikes. SMWs may be needed during this
time.

A southerly flow is expected Wednesday and Thursday, but the
gradient should be light, so winds may remain below SCA criteria
most of the time. Isolated to scattered storms are possible, mainly
during the afternoon and evening hours each day.

&&

.TIDES/COASTAL FLOODING...
The southerly flow will continue through tonight, so elevated
water levels are expected. The high tide cycle late tonight
into Monday morning may contain minor flooding for sensitive
areas. Water levels should fall some later Monday into Tuesday
as the southerly flow weakens, and possibly even turns offshore
for a bit behind the front heading into midweek.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 10 PM EDT this evening for
     ANZ530>532-538>541.
     Small Craft Advisory until 6 AM EDT Monday for ANZ533-534-537-
     543.

&&

SYNOPSIS...EST
NEAR TERM...EST
SHORT TERM...BRO
LONG TERM...BJL/CJL
AVIATION...BRO/CJL/EST
MARINE...BRO/CJL/EST
TIDES/COASTAL FLOODING...LWX
Hazardous weather outlook, Jul 2, 9:35 PM EST, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1035 PM EDT Sun Jul 2 2023

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-040245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1035 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered severe storms capable of producing damaging wind gusts
and large hail are possible Monday afternoon and evening. An
isolated tornado cannot be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-040245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1035 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered severe thunderstorms capable of producing damaging
winds and hail are possible Monday afternoon and evening, mainly
east of Interstate 81.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Monday afternoon and evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-040245-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1035 PM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

Isolated severe thunderstorms capable of producing damaging wind
gusts and small hail are possible through late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through late tonight.

In the hours before

Local storm report, Jul 2, 7:11 PM EST, 3 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
811 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     Tstm Wnd Gst     5 SE Cape St. Claire    38.99N  76.39W
07/02/2023  M44 mph          ANZ532             MD   Buoy

&&

Event Number LWX2301269

CPB
Local storm report, Jul 2, 7:13 PM EST, 3 hours 48 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
813 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     Tstm Wnd Gst     3 W Edgemere            39.22N  76.52W
07/02/2023  M39 mph          ANZ538             MD   Buoy

&&

Event Number LWX2301270

CPB
Local storm report, Jul 2, 7:26 PM EST, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
826 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     Tstm Wnd Gst     7 ESE Gibson Island     39.05N  76.31W
07/02/2023  M48 mph          ANZ531             MD   Mesonet

&&

Event Number LWX2301271

CPB
Local storm report, Jul 2, 7:34 PM EST, 3 hours 27 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
834 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     Tstm Wnd Gst     1 N Cape St. Claire     39.06N  76.44W
07/02/2023  M39 mph          Anne Arundel       MD   Mesonet

&&

Event Number LWX2301272

CPB
Local storm report, Jul 2, 8:09 PM EST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
909 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     Tstm Wnd Dmg     1 NW Parkville          39.39N  76.57W
07/02/2023                   Baltimore          MD   911 Call Center

            Large tree onto power lines snapping power pole and
            bringing down power lines at 8515 Pleasant Plains Rd

&&

Event Number LWX2301273

KLW
Local storm report, Jul 2, 8:12 PM EST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
912 PM EDT Sun Jul 02 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     Tstm Wnd Dmg     1 WNW Parkville         39.39N  76.57W
07/02/2023                   Baltimore          MD   911 Call Center

            Large tree down onto power lines snapping power pole
            and bringing down power lines at 8312 Loch Raven Blvd

&&

Event Number LWX2301274

KLW

The radar

The Roanoke radar (KFCX), 137 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nelson

When
July 2, 11:01 PM EST
Where
Nelson County, 2.35 mi ESE of Tye River
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.641, -78.928

Tree damage was reported north of Piedmont, including a tree that blew down in the 1500 block of VA-654 Falling Rock Drive.

Thunderstorm Wind, Nelson

When
July 2, 11:02 PM EST
Where
Nelson County, 2.54 mi SE of Arrington
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.652, -78.891

Tree damage was reported south-southeast of Arrington, including a tree that blew down near the intersection of VA-661 Phoenix Road and Arrizona Lane.

Thunderstorm Wind, Nelson

When
July 2, 11:02 PM EST
Where
Nelson County, 3.23 mi SSE of Arrington
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.640, -78.890

Tree damage was reported northwest of Buffalo Springs, including a tree that blew down onto power lines in the 3600 block of VA-661 Phoenix Road.

Thunderstorm Wind, Nelson

When
July 2, 11:04 PM EST
Where
Nelson County, 1.23 mi SE of Norwood
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.639, -78.813

Tree damage was reported in Norwood, including a tree that blew down near the intersection of VA-655 Variety Mills Road and VA-626 Norwood Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2023Every state in 2023This day in weather historyWarnings in Virginia, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1107638, 1107639, 1107641, 1107642.